Montana, 2008

Hail in Montana, June 22, 2008

June 22, 2008 · NWS TFX · 2 events in 2 counties and zones

An unstable airmass produced severe thunderstorms over Madison and Gallatin counties. Hail the size of pennies was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass produced severe thunderstorms over Madison and Gallatin counties. Hail the size of pennies was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 22, 4:30 PM MST, 13 minutes earlier.

Area forecast discussion, Jun 22, 4:30 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 PM MDT SUN JUN 22 2008

UPDATED FOR AVIATION

.DISCUSSION...

TONIGHT...INSTABILITY OVER SOUTHWEST MONTANA WILL ALLOW STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING OVER
SOUTHWEST MONTANA...AS DEEP-ASCENT AND DEEP-LAYER MEAN FLOW
INCREASE WITH THE APPROACH OF A SHORTWAVE TROUGH. THE MAIN THREAT
WITH THE STORMS WILL BE DAMAGING WINDS...WITH LARGE HAIL A
SECONDARY THREAT. ISOLATED STORMS WILL BE POSSIBLE FURTHER NORTH
TOWARD GREAT FALLS LATE THIS AFTERNOON. STORMS WILL WEAKEN LATE
THIS EVENING...AS INSTABILITY LESSENS ACROSS THE REGION...THOUGH
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE OVER SOUTHWEST MONTANA
AFTER MIDNIGHT. COHEN

MONDAY THROUGH TUESDAY...THE SHORTWAVE TROUGH WILL EXIT THE AREA
MONDAY MORNING...FOR ONLY A SLIGHT CHANCE OF LINGERING SHOWERS AND
THUNDERSTORMS FROM SOUTHWEST MONTANA NORTHEAST INTO JUDITH BASIN
AND FERGUS COUNTIES. SHORTWAVE RIDGING WILL MOVE INTO THE AREA
MONDAY AFTERNOON...BUT WEAK DISTURBANCES MOVING THROUGH THE RIDGE
OVER THE SLIGHTLY UNSTABLE AREA ALONG AND SOUTH OF A HELENA-TO-
LEWISTOWN LINE MAY PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS. ANY
STORMS WILL DIMINISH IN THE EVENING. ANOTHER SHORTWAVE TROUGH WILL
MOVE EAST ALONG THE CANADIAN BORDER LATER MONDAY NIGHT INTO
TUESDAY. THIS WILL BRING A SLIGHT CHANCE OF MORNING SHOWERS TO THE
HI-LINE AREA. THE AIRMASS WILL BECOME UNSTABLE AGAIN DURING THE
AFTERNOON FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES
WILL GRADUALLY WARM FROM NEAR SEASONAL AVERAGES ON MONDAY TO A FEW
DEGREES ABOVE NORMAL ON TUESDAY.  COULSTON

TUESDAY NIGHT THROUGH SUNDAY...THE FLOW ALOFT DURING THE PERIOD
WILL BE GENERALLY ZONAL PROVIDING DRY AND WARM CONDITIONS. MODELS
INDICATE WEAK SHORT WAVE ENERGY WILL MOVE ACROSS THE AREA FROM
TIME TO TIME RESULTING IN ISOLATED CONVECTIVE ACTIVITY...MAINLY
OVER HIGHER TERRAIN AND MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS. TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES.

&&

.AVIATION...
UPDATED 2330Z.
SCATTERED THUNDERSTORMS WILL CONTINUE MAINLY SOUTH OF A
HELENA TO LEWISTOWN LINE...DECREASING AFTER 04Z. SOME THUNDERSTORMS
MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. VFR CONDITIONS WILL
PREVAIL THROUGH THE FORECAST PERIOD...EXCEPT FOR MVFR IN AND NEAR
THUNDERSTORM ACTIVITY. WILLIAMSON DC

&&

.HYDROLOGY...
UPDATED 1115 AM MDT.
WARM TEMPERATURES WILL CONTINUE THE SNOWMELT OUT OF THE MOUNTAINS
ACROSS SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA. THIS WILL
HELP MAINTAIN ELEVATED WATER LEVELS ON AREA RIVERS...CREEKS AND
STREAMS. THE GALLATIN RIVER NEAR LOGAN IS FORECAST TO REMAIN AT OR
ABOVE FLOOD STAGE...RISING SOMEWHAT TOWARDS MID WEEK.
THEREFORE...WILL CONTINUE THE FLOOD WARNING FOR THAT LOCATION. THE
GALLATIN RIVER NEAR GALLATIN GATEWAY IS FORECAST TO CONTINUE
RISING AS WELL. CURRENTLY...IT IS FORECAST TO REMAIN JUST BELOW
FLOOD STAGE...BUT WILL CONTINUE TO MONITOR THE SITUATION.
OTHERWISE...MOST MAIN STEM RIVER LEVELS WILL REMAIN NEARLY STEADY
OR SLOWLY LOWER THROUGH THE COMING WEEK. ON BADGER CREEK 16 MILES
SOUTHEAST OF BROWNING ALONG THE NORTHERN ROCKY MOUNTAIN
FRONT...THE RIVER LEVEL HAS REMAINED STEADY JUST BELOW FLOOD
STAGE. WILL ALSO CONTINUE TO MONITOR THIS SITUATION FOR A POSSIBLE
HIGHLIGHT. THE SMALL STREAM FLOOD ADVISORY FOR JEFFERSON...
BROADWATER...MADISON...AND GALLATIN COUNTIES WILL ALSO BE EXTENDED
THROUGH MONDAY AFTERNOON...AS GAUGES ON THE JEFFERSON AND BOULDER
RIVERS CONTINUE TO INDICATE STEADY OR SLOWLY RISING LEVELS.
ALSO...THE SITUATION ON THE GALLATIN RIVER NEAR GALLATIN GATEWAY
INDICATES THAT THE AREA WILL GENERALLY NEED TO BE MONITORED.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  79  50  83 /  10  10  10  20
CTB  44  76  48  78 /  10  10  10  20
HLN  50  83  52  87 /  20  10  10  20
BZN  49  83  49  87 /  40  20  10  20
WEY  41  75  41  79 /  40  20  20  20
DLN  44  79  44  83 /  40  10  10  20
HVR  48  81  51  83 /  20  10  10  20
LWT  47  75  48  80 /  30  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SMALL STREAM FLOOD ADVISORY CONTINUES INTO MONDAY AFTERNOON FOR
PORTIONS OF SOUTHWEST MONTANA.

FLOOD WARNING CONTINUES FOR THE GALLATIN RIVER NEAR LOGAN UNTIL
FURTHER NOTICE.

&&

SHORT TERM...COULSTON
LONG TERM...EMANUEL
AVIATION...WILLIAMSON DC

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 22, 11:33 AM MST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1233 PM MDT SUN JUN 22 2008

MTZ008-015-052-053-055-231300-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
1233 PM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM TEMPERATURES WILL ALSO ALLOW THE SNOWMELT TO CONTINUE IN THE
MOUNTAINS. RIVER LEVELS IN SOUTHWEST MONTANA WILL REMAIN HIGH. THE
FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN CONTINUES
TODAY...AS WILL SMALL STREAM FLOOD ADVISORIES ACROSS THE AREA. IN
ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...SOME OF WHICH MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOLER TEMPERATURES SHOULD GENERALLY ALLOW RIVER LEVELS TO
GRADUALLY FALL THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>013-044>049-231300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
1233 PM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM TEMPERATURES WILL ALLOW THE SNOWMELT TO CONTINUE IN THE
MOUNTAINS. STREAM LEVELS IN CENTRAL AND NORTH CENTRAL MONTANA
WILL REMAIN HIGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ014-050-051-054-231300-
CENTRAL AND SOUTHERN LEWIS AND CLARK-JUDITH BASIN-FERGUS-MEAGHER-
1233 PM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM TEMPERATURES WILL ALLOW THE SNOWMELT TO CONTINUE IN THE
MOUNTAINS. STREAM LEVELS IN CENTRAL MONTANA WILL REMAIN HIGH. IN
ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...SOME OF WHICH MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 218 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Madison

When
June 22, 4:43 PM MST
Where
Madison County, 6 mi W of Sheridan
Measured
0.75 in hail
Reported by
Public
Coordinates
45.450, -112.324

A severe thunderstorm dropped .75 inch diameter hail at Sheridan 6SW.

Hail, Gallatin

When
June 22, 4:49 PM MST
Where
Gallatin County, 50 mi W of Clarkston
Measured
0.75 in hail
Reported by
Public
Coordinates
46.030, -112.462

A severe thunderstorm dropped .75 inch diameter hail at Clarkson 50W.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109932, 109935.